Alert archive / Florida / Red Flag Warnings in 2009

Red Flag Warning 74, NWS Tallahassee, FL

October 18, 200916 counties in Florida

NWS Tallahassee, FL issued this red flag warning at Oct 18, 2009, 1:16 PM CDT for 16 counties in Florida. It took effect at Oct 19, 2009, 12:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 18, 2009, 1:16 PM CDT (18:16 UTC)
In effect from
Oct 19, 2009, 12:00 PM CDT
Expired
Oct 19, 2009, 7:00 PM CDT
In force
7 hr
Issued by
NWS Tallahassee, FL

Counties Bay County, FL, Calhoun County, FL, Dixie County, FL, Franklin County, FL, Gadsden County, FL, Gulf County, FL, Holmes County, FL, Jackson County, FL, Jefferson County, FL, Lafayette County, FL, Leon County, FL, Madison County, FL, Taylor County, FL, Wakulla County, FL, Walton County, FL, Washington County, FL

The radar

The Tallahassee radar (KTLH), 32 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 6.3 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2009-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2009-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
753 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
-38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS82 KTAE 181816
RFWTAE

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TALLAHASSEE FL
216 PM EDT SUN OCT 18 2009

...A RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM EDT /1 PM CDT/
TO 8 PM EDT /7 PM CDT/ THIS AFTERNOON FOR THE EASTERN FLORIDA
PANHANDLE AND WESTERN FLORIDA BIG BEND DUE TO EXPECTED LOW
RELATIVE HUMIDITIES COMBINED WITH 20 FOOT WINDS AROUND 15 MPH AND
HIGH DISPERSION INDICES...

...THE RED FLAG WARNING THAT WAS IN EFFECT THIS AFTERNOON FOR THE
EASTERN FLORIDA BIG BEN COUNTIES OF JEFFERSON...MADISON...
TAYLOR...LAFAYETTE AND DIXIE HAS BEEN CANCELLED...

...A RED FLAG WARNING IS IN EFFECT FROM 1 PM EDT /NOON CDT/ TO 8
PM EDT /7 PM CDT/ MONDAY AFTERNOON AND EVENING FOR ALL OF THE
EASTERN PANHANDLE AND FLORIDA BIG BEND DUE TO EXPECTED LONG
DURATIONS OF LOW RELATIVE HUMIDITY...

.RED FLAG CONDITIONS ARE EXPECTED ACROSS THE EASTERN FLORIDA
PANHANDLE AND WESTERN FLORIDA BIG BEND THIS AFTERNOON. HOWEVER...
THE RED FLAG WARNING HAS BEEN CANCELLED FOR THE EASTERN BIG BEND
AS MINIMUM RELATIVE HUMIDITIES ARE EXPECTED TO STAY ABOVE
CRITICAL LEVELS. THE DRY AIR MASS WILL REMAIN IN PLACE AT LEAST
ONE MORE DAY RESULTING IN RED FLAG CRITERIA FOR ALL OF OUR FLORIDA
ZONES MONDAY AFTERNOON.

FLZ018-019-028-029-034-190000-
/O.CAN.KTAE.FW.W.0073.000000T0000Z-091019T0000Z/
/O.UPG.KTAE.FW.A.0072.091019T1700Z-091020T0000Z/
/O.NEW.KTAE.FW.W.0074.091019T1700Z-091020T0000Z/
JEFFERSON-MADISON-TAYLOR-LAFAYETTE-DIXIE-
216 PM EDT SUN OCT 18 2009

...THE RED FLAG WARNING IS CANCELLED FOR THIS AFTERNOON...

...A RED FLAG WARNING IS IN EFFECT FROM 1 PM TO 8 PM EDT MONDAY...

THE RED FLAG WARNING HAS BEEN CANCELLED FOR THIS AFTERNOON BECAUSE
WE MINIMUM RELATIVE HUMIDITY VALUES ARE EXPECTED TO REMAIN ABOVE
CRITICAL LEVELS.

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM TO 8 PM EDT MONDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. LOW RELATIVE HUMIDITY
WILL ENHANCE FIRE GROWTH POTENTIAL.

&&

$$

FLZ007>017-026-027-190000-
/O.UPG.KTAE.FW.A.0072.091019T1700Z-091020T0000Z/
/O.NEW.KTAE.FW.W.0074.091019T1700Z-091020T0000Z/
/O.CON.KTAE.FW.W.0073.000000T0000Z-091019T0000Z/
INLAND WALTON-COASTAL WALTON-HOLMES-WASHINGTON-JACKSON-BAY-
CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-LIBERTY-WAKULLA-
216 PM EDT SUN OCT 18 2009 /116 PM CDT SUN OCT 18 2009/

...A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT /7 PM CDT/
THIS EVENING...

...A RED FLAG WARNING IS IN EFFECT FROM 1 PM EDT /NOON CDT/ TO 8
PM EDT /7 PM CDT/ MONDAY...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT /7 PM CDT/
THIS EVENING.

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM EDT /NOON CDT/ TO 8 PM EDT
/7 PM CDT/ MONDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. LOW RELATIVE HUMIDITY
WILL ENHANCE FIRE GROWTH POTENTIAL.

&&

$$

BARRY
1 follow-up statement
000 
WWUS82 KTAE 190855
RFWTAE

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TALLAHASSEE FL
455 AM EDT MON OCT 19 2009

...A RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM EDT /NOON CDT/ 
TO 8 PM EDT /7 PM CDT/ THIS AFTERNOON AND EVENING FOR ALL OF THE
EASTERN PANHANDLE AND FLORIDA BIG BEND DUE TO EXPECTED LONG
DURATIONS OF LOW RELATIVE HUMIDITY...

.HIGH PRESSURE REMAINS JUST TO THE NORTH OF THE FORECAST AREA.
THEREFORE THE DRY AIR MASS WILL REMAIN IN PLACE AT LEAST ONE MORE
DAY RESULTING IN RED FLAG CRITERIA FOR ALL OF OUR FLORIDA ZONES
THIS AFTERNOON. THERE COULD BE AN HOUR OR TWO OF RELATIVE
HUMIDITIES BELOW 35 PERCENT ON TUESDAY AFTERNOON. MOISTURE WILL
CONTINUE TO INCREASE UNTIL FRONTAL PASSAGE FRIDAY NIGHT OR
SATURDAY MORNING.

FLZ007>019-026>029-034-200000-
/O.CON.KTAE.FW.W.0074.091019T1700Z-091020T0000Z/
INLAND WALTON-COASTAL WALTON-HOLMES-WASHINGTON-JACKSON-BAY-
CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-JEFFERSON-MADISON-LIBERTY-
WAKULLA-TAYLOR-LAFAYETTE-DIXIE-
455 AM EDT MON OCT 19 2009 /355 AM CDT MON OCT 19 2009/

...A RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM EDT /NOON CDT/ 
TO 8 PM EDT /7 PM CDT/ THIS AFTERNOON AND EVENING FOR ALL OF THE
EASTERN PANHANDLE AND FLORIDA BIG BEND DUE TO EXPECTED LONG
DURATIONS OF LOW RELATIVE HUMIDITY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. LOW RELATIVE HUMIDITY
WILL ENHANCE FIRE GROWTH POTENTIAL.

&&

$$

WATSON

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this red flag warning went out at Oct 18, 8:26 AM CDT, 4 hours 50 minutes earlier.

Area forecast discussion, Oct 18, 8:26 AM CDT, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
926 AM EDT SUN OCT 18 2009

.SYNOPSIS...12 UTC SURFACE ANALYSIS SHOWED A 1031 MB HIGH CENTERED
NEAR LITTLE ROCK. A 1008 MB LOW WAS ANALYZED ABOUT 40 MILES EAST OF
CAPE MAY NJ. THE GRADIENT BETWEEN THESE TWO SURFACE FEATURES KEPT
WINDS ELEVATED OVERNIGHT AND HAS ONCE AGAIN CREATED A BREEZY DAY
ACROSS THE REGION. TEMPERATURES REMAIN QUITE CHILLY. LOW
TEMPERATURES WERE GENERALLY IN THE LOWER 40S...WITH A FEW SITES
DROPPING INTO THE UPPER 30S. BETWEEN THE WIND AND THE COOL
TEMPERATURES...WIND CHILLS EVEN INTO THE LOW 30S WERE RECORDED
ACROSS SOUTHEAST ALABAMA.

UPPER AIR DATA AT 500 MB AND VAPOR IMAGERY SHOW THE LARGE EAST COAST
TROF MOVING ACROSS THE SOUTHERN APPALACHIANS. IN FACT...THE WESTERLY
WIND AT KTAE SHOWS THE TROF AXIS IS NOW PASSING THROUGH OUR CWA. A
LARGE RIDGE IS GRADUALLY SLIDING EASTWARD AND IS NOW CENTERED JUST
EAST OF THE ROCKIES. VERY DRY AIR IS IN PLACE ALOFT ACROSS OUR
REGION AND WITH DRYING NOTED AT MOST LEVELS...MOSTLY SUNNY SKIES ARE
EXPECTED THIS AFTERNOON.

THE KTAE 12 UTC SOUNDING CONTINUED TO DRY OUT WITH A PWAT DOWN TO
0.41 INCHES OR ABOUT 34 PERCENT OF NORMAL. WHILE COLD ADVECTION IS
STILL INDICATED UP TO ABOUT 500 MB...THE OVERALL MAGNITUDE OF THIS
COLD ADVECTION WILL BE DECREASING THROUGHOUT THE DAY.

MORE SUNSHINE IS EXPECTED TODAY BUT WITH 20 TO 25 KNOT WINDS FROM
1000 FT UP TO THE PROJECTED MIXING LEVEL OF 4000 FT...WE SHOULD SEE
ANOTHER BREEZY AFTERNOON WITH WINDS AROUND 15 MPH OCCASIONALLY
GUSTING TO 25 MPH. EVEN WITH FULL SUNSHINE...THIS WILL MAKE IT FEEL
QUITE COOL AGAIN. WE SHOULD HAVE AN EASIER TIME BREAKING INTO THE
LOWER 60S TODAY ACROSS THE REGION. THE CURRENT FORECAST HAS ALL THIS
HANDLED WELL AND NO UPDATES ARE PLANNED.

&&

.AVIATION...SUNNY SKIES TODAY AND CLEAR TONIGHT. WINDS WILL BE
NORTHERLY 10-15 KTS WITH A FEW GUSTS AROUND 20 KTS. AFTER SUNSET ANY
LINGERING GUSTS WILL END AND WINDS WILL DROP BELOW 10 MPH AND BECOME
CALM TO LIGHT AFTER MIDNIGHT.

&&

.MARINE...STILL SEEING SOLID SMALL CRAFT CONDITIONS ACROSS THE
MARINE AREA THIS MORNING. BUT AS THE PRESSURE GRADIENT
WEAKENS...EXPECT TO SEE WINDS OVER THE NEAR SHORE WATERS DROP INTO
THE CAUTIONARY CRITERIA BY THIS AFTERNOON. THUS THE SCA FOR THE NEAR
SHORE LEGS CAN EXPIRE ON SCHEDULE. FURTHER OFFSHORE...IT WILL TAKE A
LITTLE MORE TIME FOR WINDS AND SEAS TO DIMINISH.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...RED FLAG WARNING FROM 2 PM EDT /1 PM CDT/ THIS AFTERNOON TO 8
     PM EDT /7 PM CDT/ THIS EVENING FOR THE FOLLOWING ZONES: BAY...
     CALHOUN...COASTAL WALTON...DIXIE...FRANKLIN...GADSDEN...
     GULF...HOLMES...INLAND WALTON...JACKSON...JEFFERSON...
     LAFAYETTE...LEON...LIBERTY...MADISON...TAYLOR...WAKULLA...
     WASHINGTON.

     FIRE WEATHER WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING
     FOR THE FOLLOWING ZONES: BAY...CALHOUN...COASTAL WALTON...
     DIXIE...FRANKLIN...GADSDEN...GULF...HOLMES...INLAND
     WALTON...JACKSON...JEFFERSON...LAFAYETTE...LEON...LIBERTY...
     MADISON...TAYLOR...WAKULLA...WASHINGTON.

GM...SMALL CRAFT ADVISORY UNTIL 2 PM EDT THIS AFTERNOON FROM DESTIN
     TO THE SUWANNEE RIVER OUT TO 20 NAUTICAL MILES.

     SMALL CRAFT ADVISORY UNTIL 2 AM EDT MONDAY FROM DESTIN TO THE
     SUWANNEE RIVER BETWEEN 20 AND 60 NAUTICAL MILES.

&&

AVIATION...BARRY
REST OF DISCUSSION...GODSEY
Hazardous weather outlook, Oct 18, 1:29 AM CDT, 11 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
229 AM EDT SUN OCT 18 2009

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-190630-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
229 AM EDT SUN OCT 18 2009 /129 AM CDT SUN OCT 18 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT...
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE FLORIDA PANHANDLE AND
BIG BEND COASTAL WATERS. WINDY AND DRY CONDITIONS WILL ENHANCE THE
SPREAD OF WILDFIRES TODAY. OTHERWISE...HAZARDOUS WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
GENERALLY FAIR WEATHER IS EXPECTED THROUGH MUCH OF THE UPCOMING
WORKWEEK. THE NEXT SIGNIFICANT CHANCE FOR RAIN WILL BE LATE IN THE
WEEK AND INTO THE WEEKEND AS A COLD FRONT APPROACHES FROM THE
WEST. IT IS TOO EARLY TO TELL IF THERE WILL BE ANY ORGANIZED
SEVERE WEATHER THREAT WITH THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

FOURNIER

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 2:13 PM CDTFrost AdvisoryTAEHolmes, Jackson, Walton18 hr

Nearby

Red Flag Warnings in Florida, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.